Project Title

Ledipasvir/sofosbuvir induced nephrotic syndrome: A challenging case of Hepatitis C management

Authors' Affiliations

Himesh Zaver 1, James H. Quillen College of Medicine, East Tennessee State University, Johnson City, TN, United States. Laith Al Momani 2, Department of Internal Medicine, James H. Quillen College of Medicine, East Tennessee State University, Johnson City, TN, United States. Kalpit Devani 3, Division of Gastroenterology, East Tennessee State University, Johnson City, TN, United States. Chakradhar M. Reddy 3 Division of Gastroenterology, East Tennessee State University, Johnson City, TN, United States.

Location

RIPSHIN MTN. ROOM 130

Start Date

4-4-2018 10:20 AM

End Date

4-4-2018 10:35 AM

Name of Project's Faculty Sponsor

Chakradhar M. Reddy

Faculty Sponsor's Department

Department of Gastroenterology

Type

Oral Presentation

Classification of First Author

Medical Student

Project's Category

Biomedical Case Study

Abstract Text

ABSTRACT:

Hepatitis C virus (HCV) is associated with various glomerulopathies and nephrotic syndrome. However nephrotic syndrome following treatment is rare. Ledipasvir/sofosbuvir (L/S) has recently come into favor in treating HCV due to its relatively mild side effects compared to the more traditional interferon therapy. To the best of our knowledge, there are no reported cases of nephrotic syndrome following treatment with L/S. We present a case of nephrotic syndrome suspected secondary to L/S in a patient with chronic kidney disease. Increased vigilance when assessing therapeutic options in HCV patients with renal comorbidities can improve patient outcomes. A 63 year-old male patient presented to the hospital with shortness of breath, and a two-week history of bilateral lower extremity edema. Past medical history was significant for liver cirrhosis secondary to Hepatitis C genotype Ia, hepatocellular carcinoma status post liver transplantation 6 months prior to admission and Stage 3b chronic kidney disease with baseline creatinine (Cr) approximately 1.5 mg/dl. Medications included L/S for HCV and tacrolimus and prednisone for post-transplant treatment. Patient’s vitals were stable and physical exam was remarkable for facial swelling, mainly on the eyelids, decreased breath sounds bilaterally, distended abdomen with a fluid wave, and 2-3+ pitting edema up to the knees on lower extremities bilaterally. Laboratory work-up was remarkable for low albumin of 3.0 g/dl, and total protein of 5.6 g/ dl. Creatinine of 1.8 mg/dl was elevated from patient’s baseline. HCV viral load was undetectable and electrolytes, transaminases and the complete blood count were within normal limits. Subsequently, urine protein to creatinine ratio was measured because of generalized swelling and hypoproteinemia, which was found to be significantly high at 8.80, compared to 0.04 one year prior. 24-hour total urine protein was found to be 2065 mg/day. Renal ultrasonography showed no hydronephrosis and was otherwise unremarkable. Renal biopsy however, revealed changes suggestive of membranoproliferative glomerulonephritis (MPGN] most likely secondary to HCV. No immune complexes, lambda/kappa light chains, or cryogloblin were appreciated. Nephrotoxic agents such as diuretics and corticosteroids were held. Tacrolimus trough was appropriate to dose level and was continued along with L/S. As admission progressed the patient’s creatinine continued to get worse and rose up to 4.3 mg/dl with persistent proteinuria. With tacrolimus trough levels within normal limits and given L/S was the most recently initiated drug, L/S was thought to be the culprit and was thus held. The renal function began to improve gradually, and the patient was discharged in stable condition with close follow up. Follow up one month later found creatinine and renal function return to baseline and proteinuria resolved. Our case shows that Ledipasvir/sofosbuvir may possibly be related to nephrotic syndrome in HCV patients. Although further studies are needed to prove the causality our case seeks to raise clinical suspicion and increase vigilance when assessing therapeutic options in HCV patients with renal comorbidities such as chronic kidney disease.

This document is currently not available here.

Share

COinS
 
Apr 4th, 10:20 AM Apr 4th, 10:35 AM

Ledipasvir/sofosbuvir induced nephrotic syndrome: A challenging case of Hepatitis C management

RIPSHIN MTN. ROOM 130

ABSTRACT:

Hepatitis C virus (HCV) is associated with various glomerulopathies and nephrotic syndrome. However nephrotic syndrome following treatment is rare. Ledipasvir/sofosbuvir (L/S) has recently come into favor in treating HCV due to its relatively mild side effects compared to the more traditional interferon therapy. To the best of our knowledge, there are no reported cases of nephrotic syndrome following treatment with L/S. We present a case of nephrotic syndrome suspected secondary to L/S in a patient with chronic kidney disease. Increased vigilance when assessing therapeutic options in HCV patients with renal comorbidities can improve patient outcomes. A 63 year-old male patient presented to the hospital with shortness of breath, and a two-week history of bilateral lower extremity edema. Past medical history was significant for liver cirrhosis secondary to Hepatitis C genotype Ia, hepatocellular carcinoma status post liver transplantation 6 months prior to admission and Stage 3b chronic kidney disease with baseline creatinine (Cr) approximately 1.5 mg/dl. Medications included L/S for HCV and tacrolimus and prednisone for post-transplant treatment. Patient’s vitals were stable and physical exam was remarkable for facial swelling, mainly on the eyelids, decreased breath sounds bilaterally, distended abdomen with a fluid wave, and 2-3+ pitting edema up to the knees on lower extremities bilaterally. Laboratory work-up was remarkable for low albumin of 3.0 g/dl, and total protein of 5.6 g/ dl. Creatinine of 1.8 mg/dl was elevated from patient’s baseline. HCV viral load was undetectable and electrolytes, transaminases and the complete blood count were within normal limits. Subsequently, urine protein to creatinine ratio was measured because of generalized swelling and hypoproteinemia, which was found to be significantly high at 8.80, compared to 0.04 one year prior. 24-hour total urine protein was found to be 2065 mg/day. Renal ultrasonography showed no hydronephrosis and was otherwise unremarkable. Renal biopsy however, revealed changes suggestive of membranoproliferative glomerulonephritis (MPGN] most likely secondary to HCV. No immune complexes, lambda/kappa light chains, or cryogloblin were appreciated. Nephrotoxic agents such as diuretics and corticosteroids were held. Tacrolimus trough was appropriate to dose level and was continued along with L/S. As admission progressed the patient’s creatinine continued to get worse and rose up to 4.3 mg/dl with persistent proteinuria. With tacrolimus trough levels within normal limits and given L/S was the most recently initiated drug, L/S was thought to be the culprit and was thus held. The renal function began to improve gradually, and the patient was discharged in stable condition with close follow up. Follow up one month later found creatinine and renal function return to baseline and proteinuria resolved. Our case shows that Ledipasvir/sofosbuvir may possibly be related to nephrotic syndrome in HCV patients. Although further studies are needed to prove the causality our case seeks to raise clinical suspicion and increase vigilance when assessing therapeutic options in HCV patients with renal comorbidities such as chronic kidney disease.